Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HAART and Weight Gain
Sep 8, 2007

I have been HIV+ for about 3 months now. Previously I weighed about 132-150 lbs, and I weighed that amount since I was 16. I was severly Bulimic and Anorexic from the time I was 15 until I was 19, I am 21 now. I had not binged, purged, or restricted my food intake in anyway shape or form in over 2 years. When I started on HAART I weighed 145 lbs, and now I weigh 160 lbs. This is EXTREMELY distressing to me. I have started forcing myself to vomit again and am restricting my food intake to about 1,200 calories a day. I don't know what to do. My infectious disease specialist has referred me to an immunologist who he feels can better treat me, since he is not really familiar with alternatives to HAART. Gaining weight is SOOOOOOOOOO distressing to me. I consider killing myself every time I see the scale numbers going up. I am forcing myself to jog 10 miles a day, but the numbers just KEEP going up no matter what I do. By my calculation I am taking in a negative of 200 calories a day. I should NOT be putting on weight. I feel absolutely terrible and I do not feel like I can continue taking these medications.

BTW-I am taking Reyataz, and Truvada (unboosted). My doctor offered to switch me to Reyataz, Norvir, and Viramune but doesn't know how much it will help.

I am going nutts. :-(

Response from Dr. Conway

The first thing I would say is to not give up here...Purging and vomiting is not the answer, as it may severely compormise the efficacy of the HAART regimen. Gaining moderate amounts of weight as you begin HAART may be prefectly normal, as your body's immune system and your general health improve. I would ask you to give it a few months, exercise and eat sensibly and the situation will most likely stabilize. I am not sure why I would change the regimen as long as it is working...and try not to go nuts...



Previous
DISCORDANT COUPLE
Next
IMOD

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement